[Sudden decrease in the level of consciousness due to subarachnoid bleeding attack in a patient undergoing ophthalmic surgery under retrobulbar anesthesia].

Masui. The Japanese journal of anesthesiology

PubMedID: 9492506

Adachi H, Tashiro T, Goto K, Sadanaga M, Asai S. [Sudden decrease in the level of consciousness due to subarachnoid bleeding attack in a patient undergoing ophthalmic surgery under retrobulbar anesthesia]. Masui. 1998;47(1):82-4.
We experienced a case of intraoperative subarachnoid bleeding attack under retrobulbar anesthesia in a 71 year-old female. Immediately after retrobulbar anesthesia with bupivacaine, the patient showed a sudden decrease in her level of consciousness, respiratory depression, convulsions and her blood pressure increased to 258/63 mmHg. The clinical symptoms and onset of the attack were very similar to those of acute local anesthetic intoxication, where local anesthetics reached the central nervous system through cerebrospinal fluid or via ophthalmic artery. We gave oxygen and provided ventilatory assist by bag and mask, and administered anticonvulsant and antihypertensive agents. After we confirmed recovery of consciousness and stability of hemodynamics and respiration, the extracapsular lens extraction began. The same attack reoccurred 20 minutes later, and we treated the patient with the same procedure as in the first attack and asked the surgeon to shorten the operation. After surgery the patient was diagnosed by computed tomography as having subarachnoid bleeding from a ruptured aneurysm of the anterior cerebral artery. When a patient's level of consciousness suddenly decreases under local anesthesia, we recommend terminating the surgery to clarify the cause. In such cases, serious cardio- and cerebrovascular disorders might be involved, rather than complications due to local anesthetic intoxication.